Graft-Versus-Host Disease - Episode 8

Case 3: Moderate Chronic Graft-Versus-Host Disease

June 30, 2020
Targeted Oncology

Corey Cutler, MD, MPH, FRCPC: I think that this is probably a good time for us to pivot to chronic graft-versus-host disease [GVHD], and I am going to ask Dan to present our case of chronic GVHD for discussion.

Daniel Couriel, MD, MS: The third case is on moderately severe chronic GVHD, and it is about a 35-year-old woman who had an unrelated donor transplant for AML [acute myeloid leukemia] with myeloablative conditioning regimen BuCy [busulfan and cyclophosphamide] and has been treated with tacrolimus plus methotrexate as GVHD prophylaxis. After a month post-allogeneic transplant, she developed grade 2 acute GVHD of the skin where she was treated with steroids. Six months after allogeneic transplant, she presented with vaginal dryness, which was treated with topical estrogen by her gynecologist. Eleven months after allogeneic transplant, dry eyes, and foreign body sensation were added to the picture, and she was treated with topical agents prescribed by the ophthalmologist. The symptoms persisted through this. Twelve months after allogeneic transplant she presented with muscle and joint pain, limiting daily exercise routine, and she was given prednisone and responded to it. Seventeen months after allogeneic transplant she started developing sclerodermatous changes, with decreased range of motion in some of her joints, and decreased FEV1 [forced expiratory volume in 1 second] and DLCO [diffusing capacity for carbon monoxide] on pulmonary function tests; there was no dyspnea.

Corey Cutler, MD, MPH, FRCPC: There is a lot to unpack here, and it is a very complex case. We can talk about how we stage and grade this chronic GVHD. We'll go through your treatment options for this patient, the role of steroids, the role of second-line agents, the role of clinical trials, and maybe you could talk to us about what staging system you use for chronic GVHD and how this patient fits in.

Transcript edited for clarity.